Childhood Diseases

Posted by: KC | 2009-06-28



Hi Dr
My 19 month old has just been prescribed Purbac. He has been on antibiotics for most part of this month due to tonsilits. At his last appointment his tonsils where still slightly swollen but not inflamed or infected and he is otherwise well. My paed was worried about the tonsils getting infected again and that is the reason for a three week course of Purbac. I think I misunderstood my Dr. I did not realise Purbac is an anitbiotic? Should I be giving him Reuteri drops for the period that he needs to take the Purbac. What are the long term effects of excessive use of antiobiotics?
Thank you.

Expert's Reply



Purbac is not really an antibiotic in the true sense of the word. It is a sulpha based chemical antibacterial medicine.It will also reduce the number of good bacteria in the intestines just like an antibiotic,so it is a good idea to give your toddler Reuteri drops for the duration of the Purbac treatment.The main side effect of long term use of Purbac will be the loss of good bacteria in the intestine. Sometimes children become allergic to Purbac especially to the Sulpha part of this medicine.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: Makhudu mamabolo | 2016-06-30

Which over the counter antibiotic can I get to replace purbac as it needs prescription

Reply to Makhudu mamabolo
Posted by: cindy | 2016-01-04

hi my two years old son always has cathar on his stomach and nose block and difficulties to breath when sleeping. do you think purbac suspension will help

Reply to cindy
Posted by: candice | 2013-09-16

My daughter is on purbac peadiatric suspention, she is 4 years old and has 5 ml as a daily dose to prevent bladder infection as she has urinary reflux. she has been on it for 6 weeks and has had 5 night terrors during this time. could the purbec cause night terrors?

Reply to candice | 1 comment (hide)
Posted by: Tiana | 2013-10-30

My 2 year old is about to go on her 2nd course of Purbac and Flagyl because of chronic diarrhoea and a occasional vomiting. I'm dreading it because she is hiper and agro, this is gonna be five looooooooooooong days and nights ;(

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.